Spread the love


A study again points to the psychological side effects of the contraceptive pill.

Irregular sleep, fluctuating mood, taking anti-depressant drugs… This is not the first time that the contraceptive pill has been associated with effects on the mental health of women. But this time, a study published in Epidemiology and Psychiatric Sciences and taken up by the New York Post quantifies the risk / duration ratio of taking this type of hormonal contraception.

The records of 264,000 women from the UK Biobank database were studied in this research, and it was found that if you have been taking birth control pills since adolescence, your risk of depression jumps by 130%. Started in adulthood, it also increases this risk, by 92%. The type of pill studied combines progesterone and estrogen, so the results relate only to that.

Warn patients in advance

It has been noticed that in teenage girls who stopped taking the pill, the negative effects on their mental health could persist. Conversely, in women who quit, the effects were reversible. The researchers note that the intensity of hormonal changes during adolescence may explain the powerful influence of the pill.

In a press release, the researchers specify that they do not wish to question the usefulness of the contraceptive pill, but simply to alert on the side effects, and in particular the psychological impact which results from it. The objective is to enable caregivers to warn patients of this risk.

Sources: Eurekalert, New York Post

Leave a Reply

Your email address will not be published.